Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 142, NWS Springfield, MO

May 7, 2011Christian County, Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 7, 2011, 5:07 AM CDT for Christian County, Greene County, Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2011, 5:07 AM CDT (10:07 UTC)
Expired
May 7, 2011, 5:44 AM CDT
In force
37 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Christian County, MO, Greene County, MO

The radar

The Springfield radar (KSGF), 12 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 5:35 AM CDTHAIL 0.751 S Republic, MODIME TO PENNY HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2011-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2011-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2598 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

908 
WUUS53 KSGF 071007
SVRSGF
MOC043-077-071100-
/O.NEW.KSGF.SV.W.0142.110507T1007Z-110507T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
507 AM CDT SAT MAY 7 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN GREENE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 600 AM CDT.

* AT 501 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF BILLINGS...OR 8 MILES WEST
  OF REPUBLIC...MOVING EAST AT 40 MPH. THIS STORM IS CAPABLE OF
  PRODUCING QUARTER SIZE HAIL.

* LOCATIONS IMPACTED INCLUDE BATTLEFIELD...BILLINGS...FREMONT
  HILLS...GALLOWAY...LINDEN...REPUBLIC...SPRINGFIELD AND TURNERS.

INTERSTATE 44 BETWEEN MILE MARKERS 59 AND 72 WILL ALSO BE IMPACTED BY
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3706 9361 3724 9361 3724 9306 3704 9306
TIME...MOT...LOC 1007Z 275DEG 33KT 3715 9355
WIND...HAIL <50MPH 1.00IN

$$
DSA
2 follow-up statements
250 
WWUS53 KSGF 071030
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 AM CDT SAT MAY 7 2011

MOC043-077-071100-
/O.CON.KSGF.SV.W.0142.000000T0000Z-110507T1100Z/
CHRISTIAN MO-GREENE MO-
530 AM CDT SAT MAY 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR SOUTHERN GREENE AND NORTHWESTERN CHRISTIAN COUNTIES...

AT 527 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM NEAR SOUTHERN SPRINGFIELD...OR NEAR
BATTLEFIELD...MOVING EAST AT 35 MPH. THIS STORM IS CAPABLE OF
PRODUCING QUARTER SIZE HAIL.

LOCATIONS IMPACTED INCLUDE BATTLEFIELD...BILLINGS...FREMONT HILLS...
GALLOWAY...LINDEN...REPUBLIC...SPRINGFIELD AND TURNERS.

INTERSTATE 44 BETWEEN MILE MARKERS 59 AND 72 WILL ALSO BE IMPACTED BY
THIS STORM.

LAT...LON 3706 9361 3724 9361 3724 9306 3704 9306
TIME...MOT...LOC 1030Z 275DEG 33KT 3713 9329
WIND...HAIL <50MPH 1.00IN

$$
288 
WWUS53 KSGF 071044
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 AM CDT SAT MAY 7 2011

MOC043-077-071053-
/O.CAN.KSGF.SV.W.0142.000000T0000Z-110507T1100Z/
CHRISTIAN MO-GREENE MO-
544 AM CDT SAT MAY 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GREENE AND
NORTHWESTERN CHRISTIAN COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED. THE STORMS WILL STILL 
BE CAPABLE OF FREQUENT LIGHTNING...SMALL HAIL...AND HEAVY RAIN. 

LAT...LON 3706 9361 3724 9361 3724 9306 3704 9306
TIME...MOT...LOC 1043Z 275DEG 33KT 3712 9314

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:52 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 7, 2:52 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 AM CDT SAT MAY 7 2011

.DISCUSSION...
FANTASTIC CONDITIONS WERE OBSERVED OVER EXTREME SOUTHEAST KANSAS AND
THE MISSOURI OZARKS OVERNIGHT.  EARLY MORNING TEMPERATURES COOLED
DOWN INTO THE MID AND UPPER 50S...WHILE LIGHT SOUTHERLY BREEZES
PERSISTED.  DRY WEATHER WAS ONGOING ACROSS THE OZARKS
REGION...HOWEVER...A CLUSTER OF SHOWERS AND THUNDERSTORMS WERE
DEVELOPING NEAR THE INTERSTATE 70 CORRIDOR OF NORTHWEST MISSOURI AND
NORTHEAST KANSAS.

THIS CLUSTER OF THUNDERSTORMS WILL LIKELY TAKE A TRAJECTORY TO THE
SOUTH AND EAST...IMPACTING THE OZARKS REGION WITH SOME RAINFALL
THROUGH THE MORNING HOURS.  I DON'T THINK ALL LOCATIONS WILL
EXPERIENCE THIS ACTIVITY...BUT MOST AREAS WILL.  SHORT RANGE MODELS
HAVE THIS CONVECTIVE CLUSTER EXITING THE EASTERN OZARKS RIGHT AROUND
MID DAY...ALLOWING FOR WARM AND INCREASINGLY HUMID CONDITIONS FOR
YOUR SATURDAY AFTERNOON ACTIVITIES.  NO SEVERE THUNDERSTORMS ARE
EXPECTED WITH THESE STORMS. HOWEVER...IT'S NOT OUT OF THE REALM OF
POSSIBILITY THAT A COUPLE OF THE STRONGER UPDRAFTS PRODUCE SOME
SMALL HAIL FROM TIME TO TIME.

IT APPEARS AS THOUGH AN EXTENDED PERIOD OF DRY WEATHER WILL OCCUR
FROM THIS AFTERNOON THROUGH AT LEAST WEDNESDAY MORNING.  A 100 KNOT
SPEED MAX WILL CARVE OUT A LONG WAVE TROUGH ACROSS THE INTERMOUNTAIN
WEST DURING THIS TIME FRAME...POPPING UPPER SOUTHWEST FLOW ACROSS
THE NATIONS MID SECTION THROUGH WEDNESDAY.  THIS WILL PROMOTE HOT
AND HUMID WEATHER...MUCH LIKE WHAT WE WOULD EXPERIENCE TOWARD LATE
JUNE.  AFTERNOON TEMPERATURES WILL WARM WELL INTO THE 80S ON A DAILY
BASIS SUNDAY THROUGH WEDNESDAY...WHILE OVERNIGHT LOWS ONLY FALL INTO
THE MID AND UPPER 60S.  HELLO SUMMER.

BOTH THE GFS AND THE ECMWF SUGGEST THAT SHOWERS AND THUNDERSTORMS
WILL ERUPT ALONG A KANSAS DRY LINE WEDNESDAY AFTERNOON IN RESPONSE
TO A BELT OF UPPER LEVEL LIFT THAT OVERSPREADS THIS FEATURE.  THESE
STORMS WILL TRACK DIRECTLY OVER THE MISSOURI OZARKS REGION WEDNESDAY
EVENING AND NIGHT IF THE GFS SOLUTION WAS TO MATERIALIZE.  MEANWHILE
THE ECMWF HAS MORE OF A SIGNAL FOR A PLAINS EPISODE OF SEVERE
WEATHER...AND KEEPING THE OZARKS AIRMASS CAPPED AND AWAY FROM THE
DRY LINE.  IF THE GFS BEGINS TO TREND TOWARD THIS ECMWF
SOLUTION...THEN WE MAY NEED TO START CUTTING BACK ON POPS FOR THE
WEDNESDAY NIGHT INTO THURSDAY TIME FRAME.

CRAMER

&&

.AVIATION...

FOR THE 06Z KSGF...KJLN AND KBBG TAFS...A STRONG LOW LEVEL JET
WILL SPREAD OVER THE REGION OVERNIGHT...CREATING LOW LEVEL WIND
SHEAR CONCERNS AT THE TAF SITES.

AN UPPER LEVEL DISTURBANCE WILL ALSO TRACK ACROSS THE REGION
OVERNIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS EAST CENTRAL KANSAS OVERNIGHT AND WILL SPREAD TO THE SOUTH
AND EAST. THE BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD
REMAIN NORTH OF THE TAF SITES WITH MORE SCATTERED ACTIVITY
EXPECTED FARTHER TO THE SOUTH AT THIS TIME. THEREFORE...HAVE GONE
WITH TEMPO GROUPS TO ACCOUNT FOR THIS ACTIVITY.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 7, 4:48 AM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 AM CDT SAT MAY 7 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
448 AM CDT SAT MAY 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

 ELEVATED RISK FOR LIGHTNING.
 LIMITED RISK FOR LARGE HAIL.

DISCUSSION...

 A CLUSTER OF THUNDERSTORMS WILL TRANSLATE ACROSS SOUTHERN MISSOURI
 THIS MORNING.  A FEW OF THESE STORMS WILL CONTAIN LARGE HAIL UP TO
 THE SIZE OF QUARTERS. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO
 ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE BY WEDNESDAY EVENING
 OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING FOR AREAS EAST OF
 THE HIGHWAY 71 CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, May 7, 4:17 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
417 AM CDT SAT MAY 7 2011

MOZ088-093-094-071000-
JASPER MO-NEWTON MO-LAWRENCE MO-
417 AM CDT SAT MAY 7 2011

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN NEWTON...SOUTHEASTERN
JASPER AND SOUTHERN LAWRENCE COUNTIES UNTIL 500 AM CDT...

AT 413 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FIDELITY...OR 8 MILES SOUTH OF CARTHAGE...
MOVING EAST AT 40 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE AURORA...CHESAPEAKE...DIAMOND...
FIDELITY...FREISTATT...HOBERG...LA RUSSELL...MARIONVILLE...MOUNT
VERNON...PIERCE CITY...REEDS...RITCHEY...SARCOXIE...STOTTS CITY...
VERONA AND WENTWORTH.

INTERSTATE 44 BETWEEN MILE MARKERS 16 AND 50 WILL ALSO BE IMPACTED BY
THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3692 9392 3694 9435 3716 9436 3716 9361
      3692 9361
TIME...MOT...LOC 0917Z 277DEG 35KT 3706 9425

DSA
Special weather statement, May 7, 4:32 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
432 AM CDT SAT MAY 7 2011

MOZ066-071000-
VERNON MO-
432 AM CDT SAT MAY 7 2011

...SIGNIFICANT WEATHER ALERT FOR VERNON COUNTY UNTIL 500 AM CDT...

AT 427 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNDVILLE...OR 7 MILES WEST OF NEVADA...
MOVING EAST AT 40 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BRONAUGH...DEERFIELD...HARWOOD...MILO...
MONTEVALLO...MOUNDVILLE...NEVADA...RICHARDS...SHELDON AND WALKER.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3792 9460 3801 9406 3764 9407 3765 9460
TIME...MOT...LOC 0932Z 283DEG 33KT 3779 9441

DSA
Special weather statement, May 7, 4:37 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
437 AM CDT SAT MAY 7 2011

MOZ102-071015-
BARRY MO-
437 AM CDT SAT MAY 7 2011

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN BARRY COUNTY UNTIL 515 AM
CDT...

AT 432 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SELIGMAN...OR 13 MILES SOUTHWEST OF
CASSVILLE...MOVING EAST AT 45 MPH. NICKEL SIZE HAIL IS EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE EAGLE ROCK...GOLDEN...SELIGMAN...SHELL
KNOB AND WASHBURN.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE ROARING
RIVER STATE PARK AND TABLE ROCK LAKE.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

LAT...LON 3661 9406 3664 9358 3650 9358 3649 9406
TIME...MOT...LOC 0938Z 267DEG 39KT 3651 9388

DSA
Local storm report, May 7, 4:41 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
441 AM CDT SAT MAY 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     HAIL             3 W GOLDEN CITY         37.39N 94.15W
05/07/2011  E1.00 INCH       BARTON             MO   EMERGENCY MNGR

&&

DCRAMER
Local storm report, May 7, 4:49 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 AM CDT SAT MAY 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     HAIL             RICHARDS                37.91N 94.56W
05/07/2011  E0.75 INCH       VERNON             MO   LAW ENFORCEMENT

&&

DSA
Local storm report, May 7, 4:50 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 AM CDT SAT MAY 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     HAIL             GOLDEN CITY             37.39N 94.09W
05/07/2011  E1.00 INCH       BARTON             MO   EMERGENCY MNGR

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:09 AM CDTSevere Thunderstorm WarningSGFBarton51 min
May 7, 4:17 AM CDTSpecial Weather StatementSGFLawrence43 min
May 7, 4:32 AM CDTSpecial Weather StatementSGFVernon28 min
May 7, 4:37 AM CDTSpecial Weather StatementSGFBarry38 min
May 7, 4:44 AM CDTSevere Thunderstorm WarningSGFLawrence46 min
May 7, 5:12 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair29 min
May 7, 5:16 AM CDTSevere Thunderstorm WarningSGFCedar, Dade, Polk59 min
May 7, 5:18 AM CDTSpecial Weather StatementSGFTaney42 min
May 7, 7:11 AM CDTSpecial Weather StatementSGFDouglas34 min
May 7, 7:47 AM CDTSpecial Weather StatementSGFHowell43 min
May 7, 8:32 AM CDTSpecial Weather StatementSGFOregon43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.